Pennsylvania, 2015

Strong Wind in Pennsylvania, April 19 to 20, 2015

April 19 to 20, 2015 · NWS PBZ · 2 events in 2 counties and zones

Strong wind gusts occurred just west of the ridges of Westmoreland and Fayette counties as a strong pressure gradient brought sustained southeast winds over 20 MPH, with stronger winds aloft mixed down to create wind gusts over 45 MPH. Scattered damage was to trees and power lines.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Strong wind gusts occurred just west of the ridges of Westmoreland and Fayette counties as a strong pressure gradient brought sustained southeast winds over 20 MPH, with stronger winds aloft mixed down to create wind gusts over 45 MPH. Scattered damage was to trees and power lines. Large fallen trees and wires blocked the CSX railroad in South Huntingdon Township in Fayette county, with multiple roads blocked across portions of Westmoreland county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 19, 8:29 PM EST, 31 minutes earlier.

Area forecast discussion, Apr 19, 8:29 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EDT SUN APR 19 2015

.SYNOPSIS...
UPPER OHIO VALLEY LOW PRESSURE WILL KEEP SHOWERS IN THE AREA
TONIGHT. SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED WITH A
MONDAY AFTERNOON COLD FRONT.

&&

.NEAR TERM /THROUGH MONDAY/...
SHOWERS ARE EXPECTED TO CONTINUE TONIGHT AS DEEPENING LOW
PRESSURE AND A SHORTWAVE ADVANCE ACROSS THE OHIO VALLEY REGION.
RAIN CHANCES SHOULD DECREASE LATE TONIGHT INTO MONDAY MORNING AS
THIS SHORTWAVE EXITS. ANOTHER SHORTWAVE AND ASSOCIATED COLD FRONT
IS PROGGED FOR A MONDAY AFTERNOON/EARLY EVENING PASSAGE. SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY AFTERNOON. MODEL
SOUNDING PROFILES INDICATE DAMAGING WIND GUSTS ARE POSSIBLE IF
ENOUGH INSTABILITY DEVELOPS AHEAD OF THE FRONT...ESPECIALLY EAST
OF THE OH/PA BORDER.

A LOW LEVEL JET AND TIGHTENING PRESSURE GRADIENT SHOULD ALSO KEEP
GUSTY WINDS THROUGH MONDAY. SOUTHEAST DOWNSLOPE WINDS COULD GUST
TO AROUND 40 MPH THIS EVENING IN THE RIDGES SE OF PIT. TEMPERATURES
ARE EXPECTED TO STAY ABOVE SEASONAL LEVELS USING THE LATEST LAMP
AND GRIDDED MOS GUIDANCE.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
SHOWER AND THUNDERSTORM CHANCES ARE EXPECTED TO DECREASE THROUGH
MONDAY EVENING AS THE FRONT EXITS. THEREAFTER...BROAD UPPER
TROUGHING IS PROGGED TO SET UP ACROSS THE NORTHEAST CONUS AND
PERSIST FOR SOME TIME. PRECIPITATION CHANCES WILL BE DEPENDENT ON
TIMING OF INDIVIDUAL SHORTWAVES ROTATING THROUGH THE TROUGH...
THOUGH THE BEST CHANCES FOR SHOWERS ON TUESDAY SHOULD BE NORTH OF
PIT.

A WEAK IMPULSE MAINLY AFFECTS THE SOUTHERN COUNTIES WITH A FEW
SHRA TUESDAY NIGHT. THE NEXT...MORE ORGANIZED...FRONTAL BOUNDARY
ARRIVES WEDNESDAY WITH BETTER RAIN CHANCES AREAWIDE. BEHIND THE
FRONT...BOUNDARY LAYER MAY BE ABLE TO COOL SUFFICIENTLY TO ALLOW
SNOWFLAKES TO MIX IN NORTH OF PIT LATE WEDNESDAY NIGHT...BUT NO
ACCUMULATION IS FORESEEN.

COOLER TEMPERATURES ARE EXPECTED WITH VALUES BELOW AVERAGE
THROUGH THE PERIOD.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
BROAD UPPER TROUGHING IS PROGGED TO PERSIST ACROSS THE
NORTHEASTERN CONUS THROUGH THE PERIOD...RESULTING IN BELOW
AVERAGE TEMPERATURES AND ONLY PERIODIC UNMENTIONABLE SLIGHT
CHANCES FOR SHOWERS.

&&

.AVIATION /02Z MONDAY THROUGH FRIDAY/...
CONDITION DEGRADATION CAN BE EXPECTED TONIGHT AS ADVANCING LOW
PRESSURE CONTINUES TO SPREADS RAIN OVER THE UPPER OHIO VALLEY
REGION. MVFR IS FORECAST TO DOMINATE THE OVERNIGHT...BUT ISOLATED
IFR IS POSSIBLE. A BREAK IN PRECIP...AND RESTRICTIONS...IS
ANTICIPATED ON MONDAY MORNING...BUT DEVELOPING CONVECTION WILL MAR
THE AFTERNOON.

AS FOR WIND...THE TIGHTENING PRESSURE GRADIENT WITH LOW PRESSURE
DEEPENING OVER THE GREAT LAKES WILL CONTINUE TO SUPPORT WIND GUSTS
AROUND 25 KT...AND LOW LEVEL WIND SHEAR OVERNIGHT AS INVERSION
RELAXES THE GUST POTENIAL SOMEWHAT. A GRADUAL DIRECTION VEER TO
THE SOUTH...AND EVENTUAL SOUTHWEST CAN BE EXPECTED FOR THE PERIOD.

.OUTLOOK.../SUNDAY NIGHT THROUGH THURSDAY/...
PERIODIC RESTRICTIONS ARE POSSIBLE AS COLD UPPER LOW PRESSURE SETTLES
JUST NORTH OF THE GREAT LAKES.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&

15/07
Hazardous weather outlook, Apr 19, 2:31 PM EST, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
331 PM EDT SUN APR 19 2015

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013-WVZ001-201945-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-HANCOCK-
331 PM EDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF
WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY
AFTERNOON AND EVENING...WITH DAMAGING WIND GUSTS THE PRIMARY
THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ001-PAZ014>016-020>023-029-031-073>076-WVZ002>004-012-021>023-041-
201945-
GARRETT-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-
FAYETTE RIDGES-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-
TUCKER-
331 PM EDT SUN APR 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AFTERNOON
AND EVENING.  DAMAGING WIND GUSTS ARE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Westmoreland

When
April 19, 9:00 PM EST to April 20, 12:00 PM EST
Where
Westmoreland forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
40.311, -79.467 (the zone’s center; the record gives no point)

Emergency management reported numerous trees and wires down across the county.

Strong Wind, Fayette

When
April 20, 1:00 AM EST to 5:00 AM EST
Where
Fayette forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
39.920, -79.647 (the zone’s center; the record gives no point)

Emergency management reported large trees and power lines down across the CSX railroad in South Huntingdon Township.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2015Every state in 2015This day in weather historyWarnings in Pennsylvania, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 562282, 562272.